Hail, Giles
- When
- April 17, 9:45 AM EST
- Where
- Giles County, Eggleston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -80.633
A backdoor cold front moved across the area on the 17th. Some of the storms associated with this front became severe, producing hail ranging from penny size to golf ball size, and wind gusts estimated between 65 and 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A backdoor cold front moved across the area on the 17th. Some of the storms associated with this front became severe, producing hail ranging from penny size to golf ball size, and wind gusts estimated between 65 and 70 mph. These winds in turn resulted in trees being blown over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 17, 6:29 AM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 729 AM EDT MON APR 17 2006 .AVIATION... SHWRS MOST OF THE DAY IN ADVANCE OF UPR TROF...AND SOME REDEVELOPMENT OF DEEPER CONVECTION TO OUR WEST COULD MOVE IN TO AFFECT WRN TAF SITES THROUGH MIDDAY...BEST CHCS OF THIS IN SW AS UPR TROF MOVES ACROSS SO LEFT MENTION OF THUNDER AT BLF LONGER THAN AT LWB. OTHERWISE...ONLY SMALL CHANCE OF THUNDER AT EASTERN SITES WITH SHALLOW STABLE AIR MASS IN PLACE. EXPECT MVFR CONDITIONS WILL BE PRETTY COMMON...WITH BRIEF IFR IN HEAVIEST SHOWERS. SHWRS MOVE OUT BY LATE THIS AFTERNOON OR EARLY EVENING...FOR VFR CIGS BY MIDNIGHT IF NOT BEFORE...WITH EVENTUAL CLEARING. SOME VALLEY FOG IN THE WEST...AND LIFR CONDITIONS LIKELY AT LWB BEFORE DAWN. && .PREV DISCUSSION... (ISSUED 341 AM EDT MON APR 17 2006) SHORT TERM /TODAY THROUGH TONIGHT/... WEAKENING MCS ABOUT TO ENTER FAR SW VA AND EXTRAPOLATION BRINGS IT INTO MTN EMPIRE AND BLF REGION BETWEEN 5 AND 6AM. WILL LEAVE CATEGORICAL POPS UP FOR FAR WEST BEGINNING AT 6AM...BUT BLV THERE WILL BE LITTLE THUNDER LEFT BY THE TIME IT REACHES US...SO DOWNPLAYED IT FROM PREVIOUS FCST. ALSO SLOWED DOWN TIMING OF LIKELY POPS REACHING EAST OF BLUE RIDGE PER NAM AND PARALLEL NAM...WHICH SEEM TO HAVE REASONABLE HANDLE ON PART OF CONVECTION ALONG OH/KY BORDER...WITH GFS HINTING AT THE PART OF THE SYSTEM IN ERN KY...BUT STILL NOT TAKING ANYTHING EAST OF BLUE RDG UNTIL MIDDAY. MODEL QPFS ACROSS NRN PART OF AREA APPEAR TO BE TOO HIGH...AND SO STARTED WITH HPC VALUES FROM 00Z BUT REDUCED SOMEWHAT IN GRIDS...WITH LESS THAN AN INCH MAX. HIGHS TEMPS AND WINDS TODAY A LTL TRICKY DEPENDING ON POSITION OF BACKDOOR FRONTAL BOUNDARY...AND DEGREE OF SUN OUT EAST THIS MORNING...ALTHOUGH LOKS LIKE CLOUDS WILL THICKEN QUICKLY. GOING CLOSE TO PREV FCST HIGHS...NEAR MET GUIDANCE...BUT WARMED A BIT IN NW NC FOOTHILLS WHERE WARM SECTOR WILL LINGER THE LONGEST. BNDRY NOW APPEARS TO BE NEAR MWK TO INT...AND WEAK SFC LOW BEGINNING TO FORM ALONG IT THERE. NEVERTHELESS...MUCH MUCH COOLER COMPARED TO LAST FEW DAYS AND RHS WILL BE IN THE 50-70% RANGE DOWN ACROSS THE SOUTHERN PART OF AREA WHERE FIRE DANGER HAS BEEN A CONCERN RECENTLY. 0.10 TO 0.30 QPF EXPECTED DOWN THERE TODAY...WHICH WILL HELP...BUT NOT A GREAT SOAKER THATS REALLY NEEDED. PRECIP WILL QUICKLY MOVE OUT OF AREA LATE TODAY AND THIS EVENING WITH UPR TROF SWINGING THRU...BUT LOW LEVEL NE FLOW AND LINGERING MSTR COULD KEEP SOME LIGHT SHWRS OR DRIZZLE GOING IN NW NC MTNS AND FOOTHILLS FOR A FEW HOURS THIS EVENING. THEN CLEARING AND FAIRLY CHILLY TEMPS TONIGHT. DEW PTS SHOULD REMAIN HIGH ENOUGH TO PREVENT ANY FROST FROM FORMING...AND IN FACT GUIDANCE TEMPS UP A DEG OR TWO LASTEST RUN...SO BUMPED UP A TAD. VALLEY FOG IN THE WEST SUGGESTED BY MODEL SOUNDING PROFILES...AND GIVEN LIGHT WINDS AND MAINLY CLEAR SKIES EXPECTED WITH WET GROUND...HAVE ADDED IT IN AFTER 06Z. LONG TERM /TUESDAY THROUGH SUNDAY/... GRADUAL WARMING TREND FOR MID WEEK WITH S/WV RDG BUILDING IN...AND MODELS NOW MORE CONSISTEN WITH ORGNIZED CONVECTION IN MISSISSIPPI VALLEY ASSOC WITH A S/WV ROTATING AROUND LARGE UPR LOW IN NRN PLAINS...AND THIS MOVE TOWARD NW NC AND FAR SW VA LATE WED QUICKLY...BUT WEAKENING QUICKLY AS IT MOVES UNDER RDG POSITION AND DRIER AIR. MADE SOME SMALL UPWARD TWEAKS TO POPS FOR THIS FAR SW CORNER OF FCST AREA...BUT WILL NOT PUSH VERY FAR INTO AREA. OTHERWISE...UPR LOW WILL TAKE ITS TIME APPROACHING THE APPALACHIANS...AND NOW TIMING OF GOOD FRONTAL PRECIP WITH THIS LOOKS TO BE FRIDAY NIGHT AT THE EARLIEST...AND MAY ULTIMATELY BE EVEN SLOWER. HAVE MADE NO CHANGES TO TIMING YET...AND WILL SEE WHAT 06Z AND ENSEMBLE TRENDS SUGGEST AND LEAVE THIS UP TO DAY SHIFT. AVIATION... LOW PRESSURE WILL RIDE ALONG A STATIONARY FRONT DRAPED ACROSS THE AREA TODAY. NORTH OF THIS BOUNDARY WINDS HAVE AND OR WILL BECOME INCREASINGLY NORTHEAST THROUGH THE REMAINDER OF THE NIGHT AND INTO MONDAY. THIS TRAJECTORY WITH INCREASING LOW LEVEL MOISTURE IS EXPECTED TO DEVELOP SOME DRIZZLE AND SOME MVFR OR IFR CEILINGS HEADING INTO SUNRISE. AHEAD OF THE MAIN LOW...A THUNDERSTORM COMPLEX WAS PROGRESSING SOUTHEAST THROUGH OHIO AND KENTUCKY. EXPECT THE BRUNT OF THIS FEATURE TO INFLUENCE PRIMARILY LEWISBURG AND BLUEFIELD TOWARDS 09 OR 10Z WITH REDUCED VISIBILITIES AND CEILINGS. ROANOKE...DANVILLE AND LYNCHBURG SHOULD BE INFLUENCE TO A LESSER DEGREE AS THE SYSTEM WEAKENS AS IT CROSSES THE MOUNTAINS. THE INFLUENCE OF THE MAIN LOW LOOKS TO TRAVERSE THE AREA TOWARDS MID-DAY...SO A RESURGENCE OF CONVECTIVE WEATHER LOOKS PROBABLE. A RETURN TO VFR CONDITIONS IN ALL AREAS SHOULD TAKE PLACE BY LATE THIS EVENING AS MUCH DRIER AIR AND SUBSIDENCE ENTERS THE AREA IN THE WAKE OF THE LOW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 520 AM EDT MON APR 17 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171530- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 520 AM EDT MON APR 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE MUCH OF THE AREA THIS MORNING...AND ADDITIONAL STORMS MAY DEVELOP ACROSS NORTHWEST NORTH CAROLINA THIS AFTERNOON...BUT NONE OF THESE STORMS ARE EXPECTED TO BE VERY STRONG. BRIEF HEAVY RAINFALL AND OCCASIONAL LIGHTNING WILL BE THE BIGGEST CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WEAKENING SHOWERS AND THUNDERSTORMS MAY MOVE INTO FAR SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA BY LATE WEDNESDAY...AND THEN THE NEXT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA WILL COME FRIDAY OR SATURDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SK
The Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 14:42 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503965, 5503966, 5503967, 5503968, 5504026, 5504027, 5504028.